A young woman has died from side effects of the contraceptive pill after her doctor prescribed it for acne and brushed off her complaints of pain and shortness of breath.
Twenty-three-year old Charlotte Foster from Newport, England, was taking a dose of the pill called Diane-35, which is often prescribed for anti-acne purposes but was banned in France a couple of years ago for increasing the risk of blood clots.
RELATED: How safe is The Pill?
When Charlotte told her doctor about her back pain and not being able to breathe properly, she was told to 'go to a day spa' and died three days later from a pulmonary embolism.
The GP, Dr Sunil Simon, told an inquest held after her death that he did not have any concerns that Charlotte had symptoms of a pulmonary embolism at the time.
“I did not note any signs of respiratory distress or shortness of breath. The cause of her back pain was mechanical. When I observed Charlotte I did not observe that she had shortness of breath.”
The Guardian reports that after discovering the cause of her death, Charlotte's family have come forward with an important message.
“We hope that more people and medical professionals become aware of the potential risks, however rare, of taking this medication so that no other family have to live through this nightmare.
“Charlotte was much loved by all who knew her, she had her whole life ahead of her and we are devastated by her death. We remain a close and loving family who will always remember the happiness she gave to us during her lifetime.”
RELATED: Why don't Australian women want to use long-term contraception?